Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Birmingham, AL

February 6, 20065 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 6, 2006, 4:04 PM CST for 5 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2006, 4:04 PM CST (22:04 UTC)
Expired
Feb 6, 2006, 7:00 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 590 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
590 m²/s²
0-3 km storm-relative helicity
744 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 062205
FFWBMX
ALC015-073-115-117-121-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CST MON FEB 6 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  NORTHERN SHELBY COUNTY IN CENTRAL ALABAMA
  ST. CLAIR COUNTY IN CENTRAL ALABAMA
  SOUTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  NORTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 700 PM CST

* AT 400 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM REPEATED MODERATE TO HEAVY RAINFALL FROM 
BIRMINGHAM TO ANNISTON AND OXFORD.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
ALL CITIES ALONG AND NEAR INTERSTATE 20 BETWEEN BIRMINGHAM AND 
ANNISTON.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3375 8686 3333 8704 3333 8657 3349 8594
      3351 8582 3382 8565

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:35 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 6, 2:35 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST MON FEB 6 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY).
SURFACE LOW APPROACHING SOUTHWEST ALABAMA WILL MOVE INTO AND ACROSS
THE SOUTHERN SECTIONS OF THE AREA DURING THE EVENING HOURS AND
SHIFT TO OUR EAST BEFORE MIDNIGHT.  SHOWERS AND THUNDERSTORMS
CONTINUING TO DEVELOP AHEAD OF THIS FEATURE.  WILL PROBABLY GO WITH
LIKELY POPS EAST AND CHANCE POPS WEST FOR THIS EVENING.  COULD AIR
WILL BE PULLED SOUTHWARD BEHIND THE LOW.  EXPECT READINGS TO FALL
BELOW FREEZING ACROSS PORTIONS OF THE NORTH OVERNIGHT.  SOME
FREEZING OF ROAD SURFACES WILL BE POSSIBLE. PLAN TO ISSUE A
SPECIAL WEATHER STATEMENT THIS AFTERNOON.

TUESDAY THROUGH WEDNESDAY...NORTHWEST FLOW WILL ALLOW DRIER AIR TO
OVERSPREAD THE AREA.  HIGHS ON TUESDAY IN THE 50S...LOWS TUESDAY
NIGHT MAINLY IN THE 20S...AND HIGHS ON WEDNESDAY IN THE 50S.

WEDNESDAY NIGHT AND THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO
AND ACROSS THE AREA.  MOISTURE IS LIMITED BUT MODELS HAVE BEEN
CONSISTENT IN MOVING A WEAK IMPULSE ACROSS THE NORTHERN SECTIONS.
WILL INCLUDE A CHANCE OF RAIN NORTH EARLY...THEN A CHANCE OF RAIN
OR SNOW NORTH AFTER MIDNIGHT.  COLDER AND DRIER AIR SPREADS
SOUTHWARD ON THURSDAY.  OVERNIGHT LOWS UPPER 20S TO LOWER 30S...
HIGHS ON THURSDAY MAINLY IN THE 40S.

FRIDAY AND FRIDAY NIGHT...PROGRESSIVE PATTERN CONTINUES AS WEAK
HIGH PRESSURE ACROSS THE AREA ON FRIDAY SHIFTS EAST AS ANOTHER COLD
FRONT APPROACHES FROM THE WEST.  WILL NEED TO MENTION SLIGHT CHANCE
POPS WEST AS SYSTEM APPROACHES FOR FRIDAY NIGHT.  GIVEN THE TIME
FRAME WILL NEED TO INCLUDE A SLIGHT CHANCE OF RAIN OR SNOW NORTHWEST.
HIGHS ON FRIDAY IN THE 50S AND LOWS AT NIGHT IN THE 30S.

.LONG TERM...(SATURDAY THROUGH MONDAY).
COLD FRONT MOVES THROUGH EARLY ON SATURDAY AND WILL CARRY A
CHANCE OF RAIN ALL SECTIONS.  MUCH COLDER AND DRIER AIR WILL
OVERSPREAD THE AREA THE REMAINDER OF THE WEEKEND AND INTO MONDAY.
HIGH TEMPERATURES MAINLY IN THE 40S SATURDAY AND SUNDAY AND IN THE
50S ON MONDAY.  OVERNIGHT LOWS IN THE 30S SATURDAY MORNING...THEN 20S
AREA-WIDE SUNDAY AND MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     30  51  26  50 /  60   0  10  10
ANNISTON    31  51  27  50 /  60   0  10  10
BIRMINGHAM  31  51  27  51 /  60   0  10  10
TUSCALOOSA  33  54  28  52 /  40   0  10  10
CALERA      32  52  28  52 /  60   0  10  10
AUBURN      37  57  31  56 /  70   0  10  10
MONTGOMERY  37  55  29  56 /  70   0  10  10
TROY        40  55  29  57 /  70   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Feb 6, 1:00 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST MON FEB 6 2006

CORRECTED MENTION OF DAY IN EXTENDED TIME FRAME

ALZ011>015-017>050-071900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CST MON FEB 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE CHANCE FOR A WINTRY MIX LATE WEDNESDAY NIGHT AS ANOTHER
STORM SYSTEM TRAVERSES THE AREA. RAIN MAY BECOME MIXED WITH SNOW.
MOISTURE APPEARS TO BE LIMITED WITH THIS SYSTEM AND PRECIPITATION
AMOUNTS WILL REMAIN LIGHT.

STAY TUNED FOR FURTHER INFORMATION AS WE PROGRESS THROUGH THIS
POTENTIALLY ACTIVE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

JONES/90

In the hours before

Special weather statement, Feb 6, 1:54 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CST MON FEB 6 2006

ALZ031-062030-
GREENE-
154 PM CST MON FEB 6 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 230 PM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 150 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES WEST OF FORKLAND...MOVING NORTHEAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORKLAND THROUGH 230
PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Feb 6, 2:55 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CST MON FEB 6 2006

ALZ011>015-017>029-070300-
BLOUNT-CALHOUN-CHEROKEE-CLAY-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-
MARION-PICKENS-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TUSCALOOSA-WALKER-
WINSTON-
255 PM CST MON FEB 6 2006

...FREEZING OVERNIGHT TEMPERATURES AND WET GROUND CONDITIONS WILL
CAUSE TRAVEL PROBLEMS ON TUESDAY MORNING...

TEMPERATURES OVERNIGHT TONIGHT WILL DROP DOWN TO...AND SLIGHTLY BELOW
FREEZING. THESE TEMPERATURES COMBINED WITH RESIDUAL MOISTURE FROM
TODAYS RAINS WILL LIKELY CAUSE ELEVATED EXPOSED ROAD SURFACES TO
FORM ICE. AREAS OF CONCERN FOR THESE CONDITIONS ARE FOR NORTH OF
A LINE FROM PICKENSVILLE...TO TUSCALOOSA...TO CALERA...TO
SYLACAUGA...TO WEDOWEE. THIS INCLUDES THE I-20/59 CORRIDOR. MORNING
COMMUTERS ARE URGED TO USE EXTREME CAUTION WHILE TRAVELING IN THE
MORNING. ALLOW FOR EXTRA SPACING BETWEEN VEHICLES WHILE DRIVING AND
GIVE YOURSELF A LITTLE EXTRA TIME TO REACH YOUR DESTINATION.

JONES/90
Local storm report, Feb 6, 3:56 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST MON FEB 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 NE OAK MOUNTAIN STATE 33.37N 86.69W
02/06/2006  0.50 INCH        SHELBY             AL   PUBLIC

            PEA TO DIME SIZE HAIL AT OAK MOUNTAIN ELEMENTARY SCHOOL
            ON HWY 119.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 1:10 PM CSTFlash Flood WarningBMXJefferson110 min
Feb 6, 1:10 PM CSTFlash Flood WarningBMXJefferson2 hr

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.